Research Repository

Nonparametric Estimation of a Nonseparable Demand Function under the Slutsky Inequality Restriction

Blundell, R and Horowitz, J and Parey, M (2017) 'Nonparametric Estimation of a Nonseparable Demand Function under the Slutsky Inequality Restriction.' The Review of Economics and Statistics, 99 (2). 291 - 304. ISSN 0034-6535

[img]
Preview
Text
rest_a_00636.pdf - Published Version

Download (760kB) | Preview

Abstract

We present a method for consistent nonparametric estimation of a demand function with nonseparable unobserved taste heterogeneity subject to the shape restriction implied by the Slutsky inequality. We use the method to estimate gasoline demand in the United States. The results reveal differences in behavior between heavy and moderate gasoline users. They also reveal variation in the responsiveness of demand to plausible changes in prices across the income distribution. We extend our estimation method to permit endogeneity of prices. The empirical results illustrate the improvements in finite-sample performance of a nonparametric estimator from imposing shape restrictions based on economic theory.

Item Type: Article
Subjects: H Social Sciences > H Social Sciences (General)
Divisions: Faculty of Social Sciences > Economics, Department of
Depositing User: Matthias Parey
Date Deposited: 29 Jun 2016 15:39
Last Modified: 02 May 2018 01:00
URI: http://repository.essex.ac.uk/id/eprint/17029

Actions (login required)

View Item View Item